COMMENTARY

Azithromycin Safety, Red Flags, and Reassurance

Sandra Adamson Fryhofer, MD

Disclosures

December 27, 2013

This feature requires the newest version of Flash. You can download it here.

Hello. I'm Dr. Sandra Fryhofer. Welcome to Medicine Matters. The topic: azithromycin safety, red flags, and reassurance. Here is why it matters.

Azithromycin is one of America's most frequently prescribed antibiotics. In 2011 alone, more than 40 million prescriptions for azithromycin were written. That is why on March 12, 2013, when the US Food and Drug Administration (FDA) issued a safety warning[1] linking azithromycin use to fatal heart rhythms and a nearly tripled risk for heart-related death, I was concerned. I bet you were, too.

The warning was based on a study[2] published in the May 17, 2012, issue of the New England Journal of Medicine that found increases in heart-related deaths and those taking azithromycin as compared with those on other antibiotics, including amoxicillin and ciprofloxacin. The antibiotic levofloxacin was also linked to increased cardiovascular deaths.

The warning went on to explain that this deadly side effect was more common in patients with low magnesium, low potassium, slow heart rates, and in patients on heart rhythm drugs. It was also more common in patients with prolonged QT syndrome.

This precaution is now highlighted in the warnings and precautions section of the drug label. That was then, March 2013, and was based on the study published in May 2012; but a newer study[3] out of Denmark, also published in the New England Journal of Medicine but almost a year later, in the May 2, 2013, issue, is a bit more reassuring. It shows no excess heart deaths for azithromycin in a general population of young and middle-aged adults. This study looked at Danish registry data for adults aged 18-64 years and compared more than a million users of azithromycin vs more than a million users of penicillin VK and also vs use of no antibiotic agent.

Final analysis results were reassuring. Current, past, or recent use of azithromycin was not more likely to increase risk for cardiovascular death when compared with penicillin VK. Now, there were some study limitations. They did not look at why the antibiotic was prescribed, and they did not look at cardiovascular risk factors, including smoking and body mass index.

The FDA weighed in again and, in an accompanying editorial,[4] reminded physicians that previous studies have shown azithromycin can prolong the QT interval, and the product label has been revised to reflect that. However, both studies suggest that older individuals and those at high risk for cardiovascular disease may be more vulnerable to adverse effects and should use extra caution when taking this antibiotic.

The drug label precaution still stands.

For Medicine Matters, I'm Dr. Sandra Fryhofer.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....